Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

What is the cause of high blood sugar levels?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 2108 Questions
I added carvedilol (6.25 mg - 4 per day) to my presciptions two months ago and my heart rate has decreased fro 90 to 60. However, my blood glucose level has increased from 120 to 300+. I amcontemplating weaning myself from this drug to see if blood glucose levels drop back to a more normal diabetic range. If not then I may need to change metformin dosage. I hate to increase metformin without knowing that the carvedilol has not caused the increase. My drug regiment before adding carvedilol has kept my blood pressure, blood glucose, and heart rate within normal ranges for four years. Your thoughts on weaning and possible restarting would be appreciated.Metformin dose is 500 mg/day. I did not list this in my original question.
Posted Wed, 5 Mar 2014 in Hypertension and Heart Disease
Answered by Dr. Benard Shehu 1 hour later
Brief Answer: Carvedilol might cause high blood sugar levels... Detailed Answer: Hi, Thank you for sharing your concerns with HCM. It is true that Carvedilol use is associated with high blood glucose. Therefore, I strongly suggest to discuss with your doctor to stop using it and to go for another alternative. Once Carvedilol is stopped, your blood glucose will go back to normal; however, it will take few days until you see improvement. To my opinion, you should wait for few other days before increasing the dose of Metformin. Meanwhile, following healthy lifestyle and diet regimen is important too. Hope it was of help! Dr.Benard Feel free to ask me other questions you might have!
Above answer was peer-reviewed by
Follow-up: What is the cause of high blood sugar levels? 2 hours later
Thank you. Dr. Karanwal (see other question asked on this site) suggested it would have no impact on blood glucose levels and that changes in diabetes meication levels would be required. It is nice to hear that my suspisions may be correct. I am scheduled with my cardiologist Monday and will review options with him. Again thanks for the unbiased opinion.
Answered by Dr. Benard Shehu 14 hours later
Hi back, Thank you for following up. Please bear in mind that increased blood sugar has been reported in patients using Carvedilol. That could be your case too. When you see your cardiologist, can discuss further with him/her. Happy to be assisting you! Dr.Benard.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor